MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® SYSTEM NAVIGATED BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® SYSTEM NAVIGATED BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1884012EM
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned.A product analysis has not been performed.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported, during an ethmoidectomy surgery, the distal portion of the blade broke off and into the patient.The surgeon was able to retrieve the blade fragment without additional equipment.A second blade was used to complete the procedure.There was no patient injury.
 
Additional Manufacturer Narrative
The product analysis indicates one opened sample of part number 1884012em from lot number 0210093699 was received.There was a residue consistent with biological contaminants on the device.A portion of the tracker plug / wire was cut off when received which is typical for handling purposes and is not related to the complaint.A microscope and an m4 handpiece were used to evaluate the device.Visually, the tip of the middle assembly had become detached at the distal end of the spiral wrap which would have resulted in the reported event.The portion that became detached measured 0.46¿ in length.An additional fragment of the spiral wrap was returned which measured 0.15¿ in length.When viewed under magnification, there was damage to the hub that is consistent with improper loading: dimples on the front hub prior to the locking area caused by the handpiece locking mechanism; and locking area damage caused by the back side of the front collet of the handpiece.Improperly loading a blade into a handpiece would result in instability between the component assemblies.Even with the deformation of the hubs, functionally, the blade loaded securely into a handpiece.There were no loose components and no damage to the teeth.The inner assembly spins and the remainder of the middle assembly indexes freely by hand.There was no allegation of a defect prior to use.The reported issue was confirmed.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® SYSTEM NAVIGATED BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key7040764
Report Number1045254-2017-00411
Device Sequence Number11272093
Product Code HAW
UDI-Device Identifier00613994617415
UDI-Public00613994617415
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K050438
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 02/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/24/2017
Device Model Number1884012EM
Device Catalogue Number1884012EM
Device Lot Number0210093699
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2017
Supplement Date Received by Manufacturer01/10/2018
Initial Report FDA Received Date11/17/2017
Supplement Report FDA Received Date02/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1